Alert archive / Alaska / Storm Warnings in 2010

Storm Warning 130, NWS Anchorage, AK

September 24, 2010

NWS Anchorage, AK issued this storm warning at Sep 24, 2010, 4:00 PM AKDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2010, 4:00 PM AKDT (00:00 UTC)
Expired
Sep 25, 2010, 4:00 AM AKDT
In force
12 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

890 
FZAK61 PAFC 242308
OFFAER

OFFSHORE WATERS FORECAST
NATIONAL WEATHER SERVICE ANCHORAGE AK
400 PM AKDT FRI SEP 24 2010

OFFSHORE WATERS FORECAST FOR THE GULF OF ALASKA WEST OF 144W

WIND FORECASTS REFLECT THE PREDOMINANT SPEED AND DIRECTION
EXPECTED. SEA FORECASTS REPRESENT AN AVERAGE OF THE HIGHEST
ONE-THIRD OF THE COMBINED WIND WAVE AND SWELL HEIGHT.

PKZ399-251200-
400 PM AKDT FRI SEP 24 2010
.SYNOPSIS FOR THE WESTERN GULF OF ALASKA...

A 958 MB LOW NEAR 54N 147W WILL WEAKEN TO 973 MB NEAR 58N 142W SAT
AFTERNOON THEN WILL DISSIPATE NEAR 58N 146W SUNDAY MORNING.

$$

PKZ351-251200-
GULF OF ALASKA OFFSHORE NORTH OF 57N AND WEST OF 144W
400 PM AKDT FRI SEP 24 2010

...STORM WARNING TONIGHT...

.TONIGHT...NE WIND 40 TO 50 KT BECOMING E 25 TO 35 KT AFTER 
MIDNIGHT. SEAS 20 FT. RAIN SHOWERS. 
.SAT...NE WIND 25 TO 35 KT. SEAS 17 FT. RAIN SHOWERS. 
.SAT NIGHT...NE WIND 20 TO 30 KT. SEAS 14 FT. RAIN SHOWERS. 
.SUN...NW WIND 20 KT. SEAS 10 FT. 
.SUN NIGHT...N WIND 20 KT. SEAS 5 FT. 
.MON...NW WIND 25 KT. SEAS 9 FT. 
.TUE...S WIND 25 KT. SEAS 8 FT. 
.WED...S WIND 20 KT. SEAS 11 FT.  

$$

PKZ352-251200-
GULF OF ALASKA OFFSHORE SOUTH OF 57N NORTH OF 55N AND WEST OF
144W
400 PM AKDT FRI SEP 24 2010

...STORM WARNING TONIGHT...

.TONIGHT...NE WIND 40 TO 50 KT DIMINISHING TO 25 TO 35 KT AFTER
MIDNIGHT. SEAS 22 FT. RAIN.
.SAT...NE WIND 20 TO 30 KT. SEAS 15 FT. RAIN.
.SAT NIGHT...NW WIND 20 TO 30 KT. SEAS 11 FT. 
.SUN...NW WIND 20 KT. SEAS 9 FT. 
.SUN NIGHT THROUGH MON...NW WIND 30 KT. SEAS 10 FT. 
.TUE...SW WIND 30 KT. SEAS 11 FT. 
.WED...S WIND 25 KT. SEAS 14 FT.  

$$

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this storm warning went out at Sep 24, 8:51 AM AKDT, 7 hours 9 minutes earlier.

Area forecast discussion, Sep 24, 8:51 AM AKDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKDT THU SEP 25 2010

.ANALYSIS AND UPPER LEVELS...AN ACTIVE PATTERN EXISTS WITH DIFFERENT
WEATHER SYSTEMS ACROSS THE FORECAST AREA BRINGING EXCITING WEATHER TO
SEVERAL REGIONS ACROSS THE STATE. A CUTOFF HIGH CENTERED OVER THE
SOUTHERN CHUKCHI SEA IS CONTINUING TO MOVE SOUTHWARD INTO THE
NORTHERN BERING SEA. MEANWHILE...A LOW EAST OF THE YUKON TERRITORIES
CONTINUES TO STRETCH EASTWARD ACROSS THE COPPER RIVER BASIN TOWARDS
THE KENAI PENINSULA. THIS SHARPLY CURVED LOW IS ASSOCIATED WITH A
SIGNIFICANT AMOUNT OF POTENTIAL VORTICITY INTRUSION INTO THE LOWER
PART OF THE ATMOSPHERE. IN THE GULF...AN UPPER LEVEL LOW IS CENTERED
SOUTH OF KODIAK ISLAND ALONG THE 50 N LINE.

.AT THE SURFACE...HIGH SURFACE PRESSURE COVERS MUCH OF MAINLAND
ALASKA WHICH MUCH COOLER TEMPERATURES ACROSS NORTHEASTERN ALASKA.
WHILE A WEAKENING 966 MB LOW SITS BENEATH THE UPPER LOW SOUTH OF
KODIAK...A 961 MB LOW IS DEVELOPING EAST OF THE UPPER LEVEL LOW AND
IS NEARING ITS EXPECTED PEAK STRENGTH 400 MILES SOUTHEAST OF KODIAK
CITY. THE PRESSURE GRADIENT BETWEEN THE MAINLAND SURFACE HIGH
PRESSURE AND GULF LOW IS SUPPORTING STRONG WINDS THROUGH THE
MATANUSKA VALLEY...VALDEZ AND SHELIKOF STRAIT. STRONG WIND GUSTS ARE
EXPECTED TO BE A POSSIBILITY INTO TOMORROW.

.MODEL DISCUSSION...
MODELS OVERALL IN GOOD AGREEMENT IN THE SHORT TERM...WITH SOME MINOR
DIFFERENCES IN THE STRENGTH AND POSITION OF THE CURRENT GULF LOW.
MODELS ARE ALSO IN GOOD AGREEMENT EARLY NEXT WEEK WITH THE NEXT LOW
EXPECTED TO IMPACT THE ALEUTIANS.

.SHORT TERM FORECAST...
.SOUTHCENTRAL...A SHARP SURFACE PRESSURE GRADIENT WILL HELP TO
SUPPORT STRONG WINDS THROUGH CHANNELED AREAS ACROSS SOUTHCENTRAL
INCLUDING THE MATANUSKA VALLEY...VALDEZ...AND COPPER RIVER DELTA.
WINDS PICKED UP DRAMATICALLY LAST NIGHT AS A POTENTIAL VORTICITY
INTRUSION...IDENTIFIED BY THE DRY AIR IN THE WATER VAPOR SATELLITE
IMAGERY...MOVED INTO THE SOUTHCENTRAL REGION FROM THE NORTHEAST.
STRONG WINDS ARE EXPECTED TO BE A POSSIBILITY ACROSS MUCH OF THE
REGION AT LEAST INTO SATURDAY. THE CHANCE FOR STRONG WINDS ALONG THE
COAST WILL INCREASE THROUGHOUT THE DAY ON FRIDAY AS THE LOW IN THE
GULF AND ITS ASSOCIATED FRONT MOVES TO THE NORTHWEST. WINDS IN THE
MATANUSKA VALLEY ARE EXPECTED TO INCREASE THROUGHOUT THE DAY AS WELL
WITH A PEAK IN THE EVENING HOURS. THE STRONGEST WINDS ARE EXPECTED TO
MISS ANCHORAGE BUT GUSTS ARE STILL EXPECTED.

.SOUTHWEST...THE PRESSURE GRADIENT BETWEEN THE HIGHER SURFACE
PRESSURE TO THE NORTH AND THE INTENSE GULF LOW WILL CONTINUE TO
SUPPORT STRONG EAST AND NORTHEAST WINDS ACROSS THE REGION. THIS
WILL CONTINUE TO BRING COOL AND DRY AIR TO THE REGION...HELPING TO
KEEP SKIES RELATIVELY CLEAR ACROSS NORTHERN PORTIONS OF THE REGION.
MEANWHILE...THE COMPLEX LOW PRESSURE SYSTEM IN THE GULF IS HELPING
TO KEEP CLOUDS ACROSS PORTIONS OF THE ALASKA PENINSULA ALTHOUGH
CLEARING IS EXPECTED TODAY. STRONG WINDS WILL CONTINUE ESPECIALLY
THROUGH CHANNELED AREAS AS THE PRESSURE GRADIENT BETWEEN THE GULF LOW
AND A NORTH PACIFIC RIDGE PERSISTS.

.ALEUTIANS...LIGHT RAIN IS POSSIBLE ACROSS THE WESTERN AND CENTRAL
ALEUTIANS TODAY AS A WEAK LOW PRESSURE SYSTEM SLOWLY DEVELOPS AND
MOVES EASTWARD.

.LONGTERM...AN ACTIVE PATTERN IS EXPECTED TO CONTINUE OVER THE NEXT
WEEK WITH MULTIPLE LOW PRESSURE SYSTEMS PROGRESSING ACROSS THE
FORECAST REGION.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...STORM WARNING...120 130 132 150.
         GALE WARNING...125 126 127 128 136 137 138 140 155 165 170
                        180.
FIRE WEATHER...NONE.

ELN SEP 10

In the hours before

Local storm report, Sep 24, 1:16 PM AKDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ANCHORAGE AK
116 PM AKDT FRI SEP 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     NON-TSTM WND DMG WASILLA                 61.58N 149.46W
09/24/2010                                      AK   LAW ENFORCEMENT

            TREES DOWN IN VARIOUS LOCATIONS ACROSS THE CITY. NUMEROUS
            POWER OUTAGES REPORTED DUE TO TREES FALLING ON POWER
            LINES. ONE TREE IS ALSO REPORTED TO HAVE FALLEN ON A
            HOUSE ROOF. HIGHEST WIND GUST AT THE PALMER AIRPORT OF
            59MPH AS OF 100PM.

&&

KS
Special weather statement, Sep 24, 1:45 PM AKDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ANCHORAGE AK
145 PM AKDT FRI SEP 24 2010

AKZ101-242145-

...STRONG WINDS IN THE ANCHORAGE AREA THIS AFTERNOON AND EVENING...

STRONG NORTHERLY WINDS HAVE DEVELOPED ACROSS THE ANCHORAGE BOWL AND
ALONG THE KNIK ARM THIS MORNING AND EARLY THIS AFTERNOON. THE HIGHEST
WIND GUST REPORTED SO FAR HAS BEEN 46 MPH AT THE ANCHORAGE
INTERNATIONAL AIRPORT...THOUGH GUSTS OVER 40 MPH HAVE BEEN REPORTED
AT ELMENDORF AFB AND MERRILL FIELD. WHILE THE STRONGEST WINDS SHOULD
REMAIN ON THE WEST SIDE OF TOWN...GUSTS ABOVE 50 MPH ARE POSSIBLE ON
THE EAST SIDE OF TOWN. THESE STRONG WINDS SHOULD CONTINUE INTO THE
EVENING HOURS TODAY BEFORE TAPERING OVERNIGHT...THOUGH BREEZY
CONDITIONS WILL PERSIST INTO SATURDAY. BECAUSE MANY TREES STILL HAVE
THEIR LEAVES...TREE BRANCHES WILL BE ESPECIALLY SUSCEPTIBLE TO
BREAKING. THERE HAVE ALREADY BEEN SEVERAL REPORTS OF DOWNED TREES AND
POWER OUTAGES ACROSS THE CITY.

LOOSE ITEMS THAT COULD EASILY BE BLOWN AROUND BY THE WIND SHOULD BE
SECURED IMMEDIATELY. SMALL PLANES SHOULD ALSO BE TIED DOWN TO PREVENT
ANY DAMAGE DUE TO THE WIND.

KS
Special weather statement, Sep 24, 2:30 PM AKDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ANCHORAGE AK
230 PM AKDT FRI SEP 24 2010

AKZ101-111-121-145-250600-

...STRONG WINDS ACROSS SOUTHCENTRAL ALASKA THIS AFTERNOON AND
EVENING...

STRONG NORTHERLY WINDS HAVE DEVELOPED ACROSS SOUTHCENTRAL ALASKA THIS
MORNING AND EARLY THIS AFTERNOON. THESE WINDS ARE THE RESULT OF A
DEEP LOW PRESSURE SYSTEM WHICH HAS MOVED INTO THE GULF OF
ALASKA...CREATING A STEEP PRESSURE GRADIENT ACROSS THE REGION AND
LEADING TO STRONG NORTHERLY WINDS.

THE HIGHEST WINDS ARE CONFINED TO THE MATANUSKA VALLEY REGION...WHERE
NUMEROUS REPORTS OF DOWNED TREES AND ASSOCIATED POWER OUTAGES HAVE
BEEN RECEIVED. HOWEVER...SUSTAINED WINDS OVER 35MPH WITH GUSTS
APPROACHING 50 MPH ARE POSSIBLE THROUGHOUT THE MAT-SU
VALLEY...ANCHORAGE BOWL...AND ACROSS THE WESTERN KENAI PENINSULA.
REPORTS OF TREE DAMAGE AND POWER OUTAGES HAVE BEEN REPORTED IN THE
SUSITNA VALLEY...WASILLA...AND THE CITY OF ANCHORAGE.

IN THE IMMEDIATE ANCHORAGE AREA...THE HIGHEST WIND GUST REPORTED WAS
48 MPH AT THE ANCHORAGE INTERNATIONAL AIRPORT...THOUGH GUSTS OVER 40
MPH HAVE BEEN REPORTED AT ELMENDORF AFB AND MERRILL FIELD. WHILE THE
STRONGEST WINDS SHOULD REMAIN ON THE WEST SIDE OF TOWN...GUSTS ABOVE
50 MPH ARE POSSIBLE ON THE EAST SIDE OF TOWN.

THESE STRONG WINDS SHOULD CONTINUE INTO THE EVENING HOURS TODAY
BEFORE TAPERING OVERNIGHT...THOUGH BREEZY CONDITIONS WILL PERSIST
INTO SATURDAY. A HIGH WIND WARNING REMAINS IN EFFECT FOR THE
MATANUSKA VALLEY UNTIL 4:00AM TOMORROW MORNING. BECAUSE MANY TREES
STILL HAVE THEIR LEAVES...TREE BRANCHES WILL BE ESPECIALLY
SUSCEPTIBLE TO BREAKING.

LOOSE ITEMS THAT COULD EASILY BE BLOWN AROUND BY THE WIND SHOULD BE
SECURED IMMEDIATELY. SMALL PLANES SHOULD ALSO BE TIED DOWN TO PREVENT
ANY DAMAGE DUE TO THE WIND.

KS

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 4:00 PM AKDTGale WarningAFC12 hr
Sep 24, 4:00 PM AKDTGale WarningAFC12 hr
Sep 24, 4:00 PM AKDTGale WarningAFC12 hr
Sep 24, 4:00 PM AKDTSmall Craft AdvisoryAFC12 hr
Sep 24, 4:00 PM AKDTSmall Craft AdvisoryAFC12 hr
Sep 24, 4:00 PM AKDTStorm WarningAFC12 hr
Sep 25, 4:00 AM AKDTGale WarningAFC12 hr
Sep 25, 4:00 AM AKDTGale WarningAFC12 hr
Sep 25, 4:00 AM AKDTGale WarningAFC12 hr
Sep 25, 4:00 AM AKDTGale WarningAFC12 hr
Sep 25, 4:00 AM AKDTSmall Craft AdvisoryAFC12 hr
Sep 25, 4:00 AM AKDTSmall Craft AdvisoryAFC12 hr
Sep 25, 3:47 PM AKDTHigh Wind WatchAFC5 days

Nearby

Storm Warnings in Alaska, 2010Every storm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.